75.3K members
1.2M posts
cancel
Showing results for 
Search instead for 
Did you mean: 

anastrozole - now osteopenia

10 REPLIES 10

Re: anastrozole - now osteopenia

Hi ladies, I have been on Arimidex now for four years and the side effects are getting worse! I had a DEXA scan before I started Arimidex and my bone density was normal for my age (63 at the time).
My last DEXA scan, two years ago showed osteopenia and I am due to gave my not one in July so dread to think what that will show. My oncologist did say I could try the other aromatise inhibitors but they didn't suit me either. I finally tried tamoxifen and wish I hadn't!!! I had stomach cramps and a discharge within two weeks which resulted in scans and finally hysteroscopy. Luckily the results were clear but the gynaecologist hinted that I shouldn't go on tamoxifen again. I am hoping the oncologist will say I can come off Arimidex after five years as I have now had enough. I have pains in both hands and feet which means some days I can hardly walk. I know I should be pleased that the Arimidex helps to prevent the cancer returning but I have now had enough of being in pain all the time. I should add that I was diagnosed with grade 3 aggressive and invasive breast cancer, had a mastectomy and chemo then put on the Arimidex plus adcal with vitamin D.
Good luck to everyone.
Chris

Re: anastrozole - now osteopenia

I have had to self advocate all the way thru the last 6 and a half years. If it hadn't have been for this site I would still be in the dark about everything.

My doctors do not like me questioning 'why' about the way things are being done.

I still am having an awful time with Arimidex, lots of pain, 2x carpal tunnel, 2x plantar fasiitis, fatigue, but was told this 'wasn't' Arimidex (anastrozole). Even though there were hundreds of other women screaming about the same symptoms I was told I was wrong. I was told NOT to go onto Internet sites, particularly the American sites....( you're all getting all you ask for because the insurance picks up the tab !! ) Our Health service is very 'hot and cold' some hospitals are very good, some, like mine, have consultants who are very obstructive, and seem to be overwhelmed with what is happening. We have endless queues, all waiting to see one main oncologist, its impossible she can remember each and every one of us, and there is just no way on earth can she closely monitor how a new drug may be working. There are queues for surgery, arguments about drugs, (unless you just stand and take whats on offer ), long waits between checkups, fights to get a copy of your reports....I waited 4 months arguing back and forth to get sight of my path. report 'NO-ONE has asked for this before !!!' (This from a major university teaching hospital !!!!) Now my GP just sighs and gets her receptionist to run me off a copy after all visits.

I am just starting yet another battle to get a copy of my MRI scan, (told it is their report, not mine !!) I have requested they send a copy to my GP, which they have to do, then I will get it that way. Was told I wasn't getting it because I 'wouldn't understand the medical terms' Trouble is , as I get older I worry I won't have the fight in me to keep on doing this.

Re: anastrozole - now osteopenia

Hi Jenny I just popped on the forum and saw your question about Anastrazole & IBS like symptoms. I have been getting similar symptoms and have just been taken off Anastrazole for the second time because my onc thinks it doesn't agree with me. I am also suffering badly with shoulder & joint pain. I am am having a month off to recover before starting Exemastane. I have been off it a week now & am still getting the same symptoms but hoping they gradually subside. I hope you have now found some relief from your symptoms as I see your post was quite a whole ago. All best xx

Re: anastrozole - now osteopenia

Hi Cherry

 

Yes i have osteopenia of the spine and also take Arimidex, i have been on it 3years now and i have had no side effects so far and also have to take anodronic acid tab once aweek for bones and calcium tabs three a day. milk, cheese youghts good also.

 

sheree

Re: anastrozole - now osteopenia

Hi Helen,

 

No, I had a DEXA scan and was told there were signs of bone thinning, which I assumed was osteopenia, and was put on Adcal. My onco said Adcal without Vit D, but my rheumatologist insists I need the one with Vit D too.  I won't get any other treatment unless I get a fracture or future scans prove that it has become osteoporosis. If you go to http://nos.org.uk/ (website for the National Osteoporosis Society, there is loads of info about drugs on there, and lots of leaflets/booklets that you can download and read in Acrobat Reader.

 

PG x

Re: anastrozole - now osteopenia

Hi Poemsgalore,

 

Osteoporsis is defintely a hereditary thing because both my mum and her mum had it too.  Also, my sister is osteopenic too.

 

You don't say if you're taking alendronic acid as well as the adcal.

 

Helen x

Re: anastrozole - now osteopenia

Hi, I am taking Anastrazole, but my diagnosis of oseopenia was made before I started using it. I knew I was at risk from this or Osteoporosis because I have RA, and both my mum and her mum had Osteoporosis. So It was no surprise to find I had bone thinning. I'm now taking Adcal too.

 

Poemsgalore

Re: anastrozole - now osteopenia

Hi Ladies

Has any one had stomach problems with anastrozole i get ibs like symtoms and its making me really upset ive tried taking them at different times but makes no difference any tips would be good

 

jenny xx

Re: anastrozole - now osteopenia

Hi Cherry,

 

When I was diagnosed with breast cancer two years ago my surgeon and oncologist immediately put me on to anastrozole and Alendronic Acid (a bisphosphonate).  I had a base line DEXA scan done in the Oct which showed I was already osteopenic.  During radiotherapy they also prescribed Adcal3.  Apart from the hot flushes from taking anastrozole, which have now seem to have subsided, I have had no problems with any of the medications.  I had another DEXA scan in Mar this year and the results were roughly the same as the one 18 months prior.

 

I nearly forgot to say that I am 63.  Have you had any DEXA scans?

 

It may be worth taking to your oncologist about your medication.

 

I hope this has helped.  

 

Lots of hugs and warm wishes, Helen xx

Re: anastrozole - now osteopenia

I'm sorry you haven't had any replies as yet Cherry, but I am sure someone will be along soon to help.

Our helpline team are just a free phone call away and will be only too happy to talk to you about this. 0808 800 6000, lines open Mon - Fri 9-5 and Sat 10-2.

Take care,

Jo, Moderator

anastrozole - now osteopenia

Hi, has anyone been on anastrozole and then developed osteopenia? I'm not surprised this has happened to me as I was on HRT for years for thinning bones, but of course - since BC, I came off that.

I started anastrozole 7 months ago, and sure enough, I now have osteopenia although otherwise arimidex suits me really well. I have also been taking calceos but it hasn't prevented bone loss. My GP prefers anastrozole to tamoxifen for my age at 65, and also isn't happy with bisphosphonates (neither am I, really,) but I wonder at what point something will need to change?

Anyone been in a similar situation? Thanks!
Cherry